MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; INSTRUMENT SHEATH

INTUITIVE SURGICAL, INC NONE; INSTRUMENT SHEATH
Model Number 430012-14
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the fragment from the instrument sheath fell inside the patient, an investigation is in progress to determine the cause of this reported event.An rma was issued to the customer requesting to have the intuitive surgical, inc.(isi) device returned.Additional information is being gathered to determine the contribution of the device to the customer reported issue.Based on the information available at this time, this complaint is being classified as a reportable event due to the following conclusion: it was alleged that a fragment from the instrument sheath fell inside the patient during a da vinci assisted procedure.The fragment was retrieved during the same procedure.At this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, a fragment fell into the patient¿s cavity, but the customer was not aware of the issue.After removing all the instruments and accessories, the customer confirmed that the fragment fell from the instrument sheath.There was no strong movement that would cause the accessory to fall.The fragment was retrieved during the same procedure.Another sheath was used to continue the procedure.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument and accessory were inspected prior to use with no damage observed.The customer confirmed that the fragment came from the instrument sheath after using it for 20-30 minutes.The involved instruments would not be returned.The fragment was retrieved during same procedure and confirmed with visual inspection.Additional surgical procedure and post-operative tests were not performed.The sheath was properly installed.The surgeon did not notice any issues with the functionality of the instrument.In addition, the fragment did not fall inside the patient during an instrument or accessory collision.Upon final removal of the instrument, the instrument wrist was straightened, and the surgical staff did not feel any resistance upon removal of the instrument through the cannula.Both instrument and cannula had no other damage after the event occurred.The patient had no injury or harm and has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.Photographic images of the device(s) or a video recording of the procedure were not available for isi review.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting that a fragment from the instrument sheath fell, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The instrument sheath was analyzed and the complaint regarding physical damage was not confirmed by failure analysis.Failure analysis investigations did not replicate nor confirm the customer reported complaint.Failure analysis could not verify the external event.The sheath was inspected and there was no damage found.The sheath was installed on an in-house instrument without issue.No product issue was identified.The issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to a customer-induced problem such as misuse or recognition issues.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The site returned three other sheaths that were used during the procedure with no allegation of a malfunction.The returned products were investigated and below are the failure analysis (fa) results.One instrument sheath under was analyzed and fa found the primary failure of dislodged coextrusion to be related to the customer reported complaint.The sheath was found to have a dislodged coextrusion component which was returned with the sheath.Advanced failure analysis testing was performed and confirmed the initial failure analysis, the instrument sheath exhibited a dislodged distal coextrusion.The returned fragment appeared to be a sheath coextrusion.The material appeared to be the same and the dimensions match that of an in-house sheath.The coextrusion fits into the sheath's distal end and was able to be squeezed out.The distal end of the sheath does not exhibit any damage or any indications that the coextrusion was bonded but pulled or ripped out.The sheath's distal end was free of any stretching, tearing, holes, or extra material.The coextrusion outer surface was also free of any obvious damage as well.From the inspection of the accessory and the returned fragment, it appeared that the coextrusion may not have been bonded to the distal end of the sheath during manufacturing.The complaint regarding physical damage was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.The two other sheaths were inspected and no damage was found.The sheaths were installed on an in-house instrument without issue.

Brand Name
NONE
Common Device Name
INSTRUMENT SHEATH
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16218681
Report Number2955842-2023-10226
Device Sequence Number14950117
Product Code NAY
UDI-Device Identifier30886874114347
UDI-Public(01)30886874114347(10)K10220825
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430012-14
Device Catalogue Number430012
Device Lot NumberK10220825
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/25/2022
Supplement Date Received by Manufacturer02/23/2023
02/23/2023
Initial Report FDA Received Date01/20/2023
Supplement Report FDA Received Date03/03/2023
03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown